Levetiracetam-induced drug reaction with eosinophilia and systemic symptoms syndrome
Related Experiment Video
Updated: Apr 29, 2026

Recognition of Epidermal Transglutaminase by IgA and Tissue Transglutaminase 2 Antibodies in a Rare Case of Rhesus Dermatitis
Published on: December 15, 2011
Silvia Gómez-Zorrilla1, Antonio Vallano Ferraz, Consuelo Pedrós
1Infectious Diseases Service, Bellvitge University Hospital, Bellvitge Biomedical Research Institute, University of Barcelona, Spain. sgomez@bellvitgehospital.cat
Objective:
To describe a case of levetiracetam-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome.
Case Summary:
A 31-year-old white male with a low-grade astrocytoma presenting with tonic-clonic seizures was treated with levetiracetam 1 g twice daily and dexamethasone (initial dosage 12 mg/day, tapered down to 2 mg/day). On day 45 after levetiracetam initiation, dexamethasone was discontinued and levetiracetam continued. The patient developed fever and dyspnea on day 46 and was admitted to the hospital on day 49. A chest X-ray showed bilateral pulmonary interstitial infiltrates, and laboratory tests showed elevated lactate dehydrogenase (LDH; 288 U/L [reference range <204]), ferritin (223 ng/mL [13-178]), and C-reactive protein (CRP; 3.1 mg/dL [<0.5]). Neurologic fever was suspected and the reinitiation of dexamethasone at 6 mg/day was followed by improvement of all symptoms; the patient was discharged on day 55 with dexamethasone 4 mg/day for 2 more days. On day 59, 2 days after the withdrawal of dexamethasone for the second time, the patient presented with a pruritic erythematous maculopapular rash along with recurrence of fever and dyspnea, and was admitted to the hospital. A chest X-ray showed reappearance of the bilateral pulmonary interstitial infiltrates, and laboratory tests showed impaired liver function (alanine aminotransferase 60 U/L [reference range <56], aspartate aminotransferase 53 U/L [<30], LDH 516 U/L, ferritin 419 ng/mL, and CRP 2.6). A diagnosis of DRESS syndrome was suspected and levetiracetam was discontinued. Upon levetiracetam withdrawal, the patient's symptoms resolved by day 66, and radiological images showed resolution of the interstitial infiltrate by day 68. The patient was discharged on day 68. Low-grade fever persisted until day 71, with no other symptoms. During a 2-month follow-up period, liver function test results returned to normal.
Discussion:
DRESS is a hypersensitivity reaction to several drugs, mainly antiepileptic drugs (AEDs), characterized by cutaneous, hematologic, and visceral involvement. Levetiracetam is structurally and pharmacologically unrelated to other AEDs. Previously, only one case of levetiracetam-induced DRESS syndrome had been reported, which required corticosteroids to control symptoms. We describe a case of levetiracetam-induced DRESS syndrome presenting with pneumonitis and hepatitis that resolved with levetiracetam withdrawal. Our patient was classified as a definitive DRESS case according to the RegiSCAR scoring system, which grades DRESS cases. According to the Naranjo probability scale, the adverse drug reaction was considered probable.
Conclusions:
Although levetiracetam is usually well tolerated, clinicians should be aware of the potential for it to cause DRESS syndrome.
Related Concept Videos
Allergic Drug Reactions
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Drug Toxicity: Allergic Reactions
Hypersensitivity Reactions: Cytolytic Reactions
Drug toxicity: Idiosyncratic Reactions
Hypersensitivity Reactions: Immune-Complex Reactions

